Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 96, NWS Memphis, TN

May 13, 2000Lafayette County, Panola County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 13, 2000, 1:09 AM CDT for Lafayette County, Panola County, Mississippi. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2000, 1:09 AM CDT (06:09 UTC)
Expired
May 13, 2000, 2:00 AM CDT
In force
51 min
Issued by
NWS Memphis, TN
Area
Whole counties

Counties Lafayette County, MS, Panola County, MS

The radar

The Memphis radar (KNQA), 110 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 1:30 AM CDTThunderstorm WindOxford, MSSeveral trees were blown down. One tree fell on a house.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 10:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2626 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WUUS54 KMEG 130612
SVRMEM
MSC071-107-130700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
109 AM CDT SAT MAY 13 2000

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI
  EASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 200 AM CDT

* AT 105 AM CDT...WEATHER SERVICE RADAR INDICATED A LINE OF SEVERE   
THUNDERSTORMS EXTENDING FROM GLENVILLE TO SOUTHEAST OF BATESVILLE 
MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  OXFORD AROUND 125 AM CDT
  CAMBRIDGE AROUND 130 AM CDT
  DENMARK AROUND 135 AM CDT

.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE LIKELY WITH THIS STORM. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 7:37 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, May 12, 7:37 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
737 PM CDT FRI MAY 12 2000

COLD FRONT MOVING THROUGH NORTHWEST AR. KSRX 88D SHOWS FRONT
PRECEDED BY BROKEN LINE OF THUNDERSTORMS. SURFACE DEWPOINTS IN
THE LOWER AND MID 70S PUSHING INTO THE LOWER AND MID MS RIVER
VALLEY AHEAD OF THE FRONT. LZK 00Z SOUNDING VERY UNSTABLE WITH LI OF
-10 AND CAPE OF 4600 J/KG. HOWEVER...MAIN UPPER LEVEL SUPPORT
FORECAST TO REMAIN TO OUR NORTH.

EXTRAPOLATION WOULD PUT LEADING EDGE OF STORMS INTO OUR CWA TOWARD
MIDNIGHT. THINK INTENSITY OF STORMS MOST LIKELY WILL BE ON THE
DECREASE BY THAT TIME OR SOON AFTER WITH LOSS OF DAYTIME HEATING.
HOWEVER...WITH ATMOSPHERE SO UNSTABLE AND LOW LEVEL CONVERGENCE ALONG
THE COLD FRONT...MENTION OF SEVERE STILL REASONABLE.

NO CHANGES TO ZONES ATTM.

.MEM...NONE.

N

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:49 AM CDTSevere Thunderstorm WarningMEGTishomingo36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.